Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 76, NWS Bismarck, ND

July 2, 2011Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2011, 10:34 PM CDT for Williams County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 10:34 PM CDT (03:34 UTC)
Expired
Jul 2, 2011, 11:15 PM CDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Williams County, ND

The radar

The Glasgow radar (KGGW), 204 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS53 KBIS 030334
SVRBIS
NDC105-030415-
/O.NEW.KBIS.SV.W.0076.110703T0334Z-110703T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1034 PM CDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1115 PM CDT

* AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF           
  BONETRAIL...OR 27 MILES NORTHWEST OF WILLISTON...AND MOVING EAST   
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BONETRAIL...BLACKTAIL LAKE...ZAHL...APPAM AND ALAMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4839 10405 4857 10406 4858 10406 4859 10340
      4832 10338 4832 10406 4838 10406
TIME...MOT...LOC 0334Z 266DEG 17KT 4843 10401
WIND...HAIL 60MPH <.75IN

$$

TM
1 follow-up statement
910 
WWUS53 KBIS 030404
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1104 PM CDT SAT JUL 2 2011

NDC105-030415-
/O.CON.KBIS.SV.W.0076.000000T0000Z-110703T0415Z/
WILLIAMS ND-
1104 PM CDT SAT JUL 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
WILLIAMS COUNTY UNTIL 1115 PM CDT...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES 
NORTH OF BONETRAIL...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  ZAHL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4839 10405 4858 10406 4859 10363 4832 10362
      4832 10406 4838 10406
TIME...MOT...LOC 0403Z 266DEG 17KT 4844 10380
WIND...HAIL 60MPH 1.00IN

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:18 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 2, 10:18 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1018 PM CDT SAT JUL 2 2011

.UPDATE...CANCELLED THE TORNADO WATCH ACROSS SLOPE...BOWMAN...AND
ADAMS COUNTIES.

&&

.DISCUSSION...CANCELLED THE TORNADO WATCH AS MENTIONED ABOVE.
LATEST WATER VAPOR IMAGERY SHOWS TWO SHORTWAVES. THE FIRST WAS
SEEN OVER NORTHEAST MONTANA RESPONSIBLE FOR THE STRONG TO SEVERE
THUNDERSTORMS ACROSS WESTERN/NORTHWESTERN NORTH DAKOTA AT THE
MOMENT...AND THE SECOND WAS LOCATED OVER SOUTHEAST MONTANA WITH
ITS ASSOCIATED THUNDERSTORM ACTIVITY OVER NORTHERN AND CENTRAL
SOUTH DAKOTA.

LATEST 00Z NAM SHOWS A LEVEL/H85 JET OF AROUND 30KT FOR THE REST OF
TONIGHT WHICH WILL KEEP THE THREAT FOR ELEVATED THUNDERSTORMS
GOING ACROSS CENTRAL NORTH DAKOTA. ADDITIONALLY...THUNDERSTORMS
BUILDING NORTHWARD FROM NORTHERN SOUTH DAKOTA ASSOCIATED WITH THE
SECOND SHORTWAVE WILL NEED MONITORING AS THEY APPROACH OUR FAR
SOUTHERN ZONES.

&&

.AVIATION...VFR VISIBILITIES AND CEILINGS ARE FORECAST THROUGHOUT
THE TAF PERIOD...ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT.
IT IS POSSIBLE THAT TEMPORARY MVFR CEILINGS AND VISIBILITIES MAY
DEVELOP IF ONE OF THE HEAVIER THUNDERSTORMS MOVES OVER AN
AERODROME. PATCHY FOG WILL BE POSSIBLE OVER KDIK AROUND 09Z AND
WILL LIFT A FEW HOURS AFTER SUNRISE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE/DISCUSSION...KS
AVIATION...JJT/KS
Hazardous weather outlook, Jul 2, 10:26 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1026 PM CDT SAT JUL 2 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040330-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1026 PM CDT SAT JUL 2 2011 /926 PM MDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT. A FEW
OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY...THEN AGAIN MONDAY
THROUGH MONDAY NIGHT AS A COLD FRONT SLIDES THROUGH. SOME OF THE
THUNDERSTORMS MONDAY COULD BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL MAINLY RESIDE ACROSS SOUTHWEST
NORTH DAKOTA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

ALL OF WESTERN AND CENTRAL NORTH DAKOTA WILL HAVE A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL ANY SEVERE WEATHER REPORTS INTO
THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT 701-223-4582.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:40 PM CDTSevere Thunderstorm WarningBISMcKenzie35 min
Jul 2, 9:14 PM CDTSevere Thunderstorm WarningBISMcKenzie46 min
Jul 2, 9:56 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams34 min
Jul 2, 10:27 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams30 min
Jul 2, 11:25 PM CDTAreal Flood AdvisoryBISWilliams6 hr
Jul 2, 11:39 PM CDTSevere Thunderstorm WarningBISBurke, Divide36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.